[Skip to Navigation]
Article
August 1965

II5 Specificity in Digitoxin Toxicity: A Case Report

Author Affiliations

Ann Arbor, Mich
From the departments of ophthalmology and physiology, University of Michigan.

Arch Ophthalmol. 1965;74(2):154-158. doi:10.1001/archopht.1965.00970040156004
Abstract

Introduction  Visual side effects from the cardiac glycosides are common, especially in cases of overdosage. The most frequent symptoms are blurring, "yellow vision," and flickering scotomata. Many patients also complain that objects appear covered with frost. Although these effects were first reported in 1785,1 good visual field studies of such cases were not described until 1946.2,3 They showed central scotomata in those cases with marked loss of vision. These changes were unaccompanied by any perceptible fundus anomalies, and Wagener2 attributed these effects to a drug action on the optic nerve outside the eye. The same hypothesis has dominated the literature since that time, although there is no additional evidence to support it.

Report of Case  A 54-year-old white man was admitted to the Ann Arbor Veterans Administration Hospital on Dec 19, 1962 with a two months' history of decreased vision. He complained that his vision was very

Add or change institution
×